Q:

What happens if a person has too much potassium in their blood?

A:

Quick Answer

Excess potassium in the blood, also known as hyperkalemia, can cause weakness, slow heart rate and heart arrhythmia. This anomaly in heart rhythm can be life-threatening, which makes diagnosis and treatment vital, as stated by WebMD.

Continue Reading

Full Answer

The symptoms associated with excess potassium are often tough to diagnose, as they can be mild and are also connected with many other medical issues. The doctor examines the patient, listening to the heart beat. The examination also includes questions about diet, medical history and medication regimen. It is important for the patient to reveal all medicines, even herbal products and supplements, according to WebMD.

The doctor performs a test on potassium levels in the urine and blood. If potassium levels come back high, the doctor is likely to perform the blood test again to confirm hyperkalemia. The doctor is also likely to order an electrocardiogram, or ECG/EKG, to look for issues with rhythm in the heartbeat. This test monitors electrical activity in the heart. If results indicate dangerous levels, the doctor institutes treatments to drop potassium levels, such as water pills to send potassium into the urinary tract, intravenous glucose and insulin to shuttle potassium into the cells as well as sodium polystyrene sulfonate to send potassium into the digestive tract, notes WebMD.

Learn more about Medical Ranges & Levels
Sources:

Related Questions

PEOPLE SEARCH FOR

Explore